Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 199, NWS Tallahassee, FL

June 11, 2012Brooks County, Georgia; Jefferson County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 11, 2012, 4:48 PM EDT for Brooks County, Georgia; Jefferson County, Madison County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2012, 4:48 PM EDT (20:48 UTC)
Expired
Jun 11, 2012, 5:15 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Madison County, FL, Brooks County, GA

The radar

The Tallahassee radar (KTLH), 61 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:02 PM EDTTSTM WND DMG2 S Dills, FLPOWER LINE REPORTED DOWN IN NEAR DILLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1839 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS52 KTAE 112048
SVRTAE
FLC065-079-GAC027-112115-
/O.NEW.KTAE.SV.W.0199.120611T2048Z-120611T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 PM EDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN FLORIDA...
  NORTH CENTRAL MADISON COUNTY IN FLORIDA...
  SOUTHWESTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 515 PM EDT

* AT 443 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF DILLS...OR NEAR
  MONTIVILLA...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ASHVILLE...LOVETT AND EMPRESS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3052 8385 3064 8390 3066 8382 3066 8375
      3069 8374 3074 8360 3059 8352
TIME...MOT...LOC 2047Z 256DEG 29KT 3058 8384

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:33 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 11, 3:33 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EDT Mon Jun 11 2012

...Expect Another Late Afternoon and Evening of Strong to Severe
Storms and Locally Heavy Rain...

...High Risk Rip Currents extended thru Tues Eve...

.MESOSCALE DISCUSSION...
At 300 PM EDT, Large upper shortwave progressing across Cntrl Gulf
Coast. At lower levels, radar indicated a SW-NE oriented line of
storms from Bay county FL NEWD thru Seminole county GA and Worth and
Ben Hill counties GA. Line intensifying as MCV tracks EWD across ern
most FL Panhandle and SW GA in unworked over air aided by strong
diurnal heating, ML CAPES exceeding 2K J/KG, dew points in low 70s
and PWs near 2 inches. Also frontal boundary oriented SW-NE across N
FL helping to stimulate storms. Add 20-30 kt deep layer SWLY flow
and steep low level lapse rates and you have an environment for
organized multicells with damaging winds propagating newd across the
line resulting in various severe thunderstorms issued this
afternoon. Expect MVC/Line to continue to move NEWD but weaken
across FL  counties farthest from upper trough rest of aftn and
everywhere with loss of diurnal heating by sundown. SPC monitoring
trends in case a watch need be issued.

Various obs and reports from Panhandle beaches this morning
indicated gusty onshore flow and very rough conditions including
multiple rescues. All beaches around Panama City closed due to rips.
Rip current risk was elevated from moderate to high to account for
this today. Although winds will decrease somewhat on Tuesday, surf
will be slower to decrease and a moderate to high risk is expected
for these same areas. Therefore extended high risk for rip currents
thru Tues eve.

AT UPPER LEVELS...
The large scale longwave pattern remains amplified, albeit less so
and more progressive than yesterday. This is highlighted by weak
trough over Wrn states, trough over Nrn Plains, trough SE region
and ridge along Ern seaboard and extreme Wrn Atlc. Of particular
note, is weakening Ern trough axis from Ern TN to the Cntrl Gulf of
Mexico.

The SE trough will move ENE during the next 24hrs but remain over
our forecast area. It will begin to lift NEWD and out of the area
on Wednesday. In its wake, NW flow will overspread the area from W-E
thru rest of short term as ridging builds ewd from S TX thru the
Gulf of Mex.

AT LOWER LEVELS...
The local area remains between a high pressure over the extreme wrn
Atlc ridging into FL/NE Gulf, and a weak boundary from N FL to
Coastal LA and MCV moving across CWA this afternoon (see above).
Farther upstream, the next cold front was located from low in Cntrl
Canada SSW to low in AR then SWWD. The cold front is forecast to
move ESE reaching a line from lower Great Lakes thru TN Valley on
Tuesday. This front will then enter our northern zones on Wednesday
where it will likely further weaken and stall into Thursday before
limping SWD.

Absent strong SLY steering flow, nocturnal Gulf convection will
decrease from recent days with a return to more normal afternoon and
early evening activity thru Wednesday. The proximity of upper trough
with enough deep layer moisture and instability will keep our rain
chances at above climatology through Wednesday. The atmosphere will
begin to dry out on Thursday as ridging begins to dominate, but even
then, existing moisture and lift will become enhanced (especially
late aftn into nighttime) as several shortwaves embedded in NW flow
aloft are progged to interact with stalled front. This reflected in
model soundings. i.e. GFS TAE shows between 1.7 and 2 inch PWAT thru
Fri 12z. Likewise, high  temperatures will return to near average
levels (lower 90s inland) Tuesday into Thursday.

&&

.SHORT TERM...This Evening thru Thursday
Tonight...MCV/Line will exit the ern area this eve. 20-60% SW-NE POP
gradient. Local confidence tool still shows up to 10% chance of
severe wx with focus on west half of area. Highs around 70 inland to
75 coast.

Tuesday...20-70% SW-NE POP gradient daytime. Local confidence tool
still shows up to 15% chance of severe wx daytime with focus on west
half of area. 20-50% SW-NE pop gradient at night with up to 10%
chance severe wx with focus on coastal sections and adjacent waters.
Highs mid 80s coast to 90 inland. Lows near 70 inland to mid 70s
coast.

Wednesday...30-50% pop gradient daytime with strong to isold severe
storms especially if diurnal insolation persists in unworked over
air. 30-40% at night. Highs mid 80s coast to low 90s inland. Lows 70
inland to 75 coast.

Thursday...30-40% POP Gradient. Highs mid to upper 80s coast to low
90s inland.

&&

.LONG TERM...
(Wednesday night through next Monday) A cold front is forecast to
be stalled over or just south of the forecast area at the
beginning of the extended period. This boundary will linger
through the remainder of the week. Then deep layer ridging will
build in from the north and east over the weekend driving the
front further south along with scouring out the deep layer
moisture that has been in place for the past week. PoPs will be
near seasonal levels (40%) through Saturday and then drop to below
normal for Sunday and Monday as a drier airmass filters in. Temps
will be near seasonal levels through the period.

&&

.AVIATION...
scattered to numerous showers and thunderstorms across the Tri-state
region will decrease to sct by late eve. MVFR  to brief IFR  conds
within any heavy rain and strong to severe storms. MVFR lcl IFR cigs
and MVFR vsbys expected again after midnight most sites.

&&

.MARINE...
Except near storms, winds ill return to more typical summertime
levels today, but the seas will take longer to respond, taking until
Wednesday to drop below 3 ft.

&&

.FIRE WEATHER...
Red flag criteria will not be met this week as relative humidity
values remain well above critical levels along with scattered to
possibly numerous showers and thunderstorms each day.

&&

.HYDROLOGY...
The flooding threat has diminished. There will still be a small
chance of flooding, but it would be very isolated and would probably
occur only in a very specific (and unlikely) set of circumstances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  88  70  91  70 /  40  50  30  50  40
Panama City   75  86  75  89  75 /  30  50  30  50  30
Dothan        72  90  72  92  70 /  50  60  40  40  30
Albany        72  90  71  92  70 /  60  70  50  40  40
Valdosta      71  89  69  92  70 /  50  60  50  50  40
Cross City    71  89  69  90  72 /  40  50  30  50  40
Apalachicola  75  89  74  86  75 /  20  40  30  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High risk rip current Walton, Bay and Gulf counties til      7
pm CDT Tuesday.
GM...None.

&&

BLOCK/DVD
Hazardous weather outlook, Jun 11, 4:20 AM EDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 AM EDT MON JUN 11 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-120830-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
420 AM EDT MON JUN 11 2012 /320 AM CDT MON JUN 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE BEACHES. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THERE MAY BE POCKETS OF STRONG HEATING IN THOSE AREAS THAT DO
NOT HAVE MUCH CLOUD COVER THIS MORNING...WHICH COULD CAUSE A FEW
STORMS TO BRIEFLY BECOME STRONG TO SEVERE...WITH MARGINALLY SEVERE
WIND GUSTS BEING THE MAIN THREAT. LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS ALSO POSSIBLE WITH THE HEAVIER...SLOW
MOVING STORMS. THE MOST WIDESPREAD THREAT FROM TODAYS STORMS WILL
BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. AT THIS TIME WIDESPREAD OR ORGANIZED SEVERE STORMS ARE
UNLIKELY...THOUGH AN ISOLATED STRONG TO SEVERE STORM IS ALMOST
ALWAYS POSSIBLE ON ANY SUMMER DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jun 11, 3:33 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SSE ELDORENDO           31.04N 84.65W
06/11/2012                   DECATUR            GA   LAW ENFORCEMENT

            911 DISPATCHER REPORTS TREES AND POWERLINES DOWN DUE TO
            WIND.

&&

LERICOS
Local storm report, Jun 11, 3:51 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
351 PM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SSE PELHAM              31.12N 84.15W
06/11/2012                   MITCHELL           GA   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTS BOTH A TREE AND A POWERLINE ARE
            DOWN IN THE TOWN OF PELHAM

&&

LERICOS
Local storm report, Jun 11, 4:09 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
409 PM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     3 S DILLS               30.58N 83.77W
06/11/2012                   JEFFERSON          FL   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS TREE FELL ON POWERLINE.

&&

LERICOS
Local storm report, Jun 11, 4:22 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     2 ESE QUINCY            30.57N 84.55W
06/11/2012                   GADSDEN            FL   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTS A TREE DOWN ON STRONG ROAD AND
            BLUE STAR HWY IN QUINCY

&&

LERICOS
Local storm report, Jun 11, 4:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     WNW IAMONIA             30.67N 84.17W
06/11/2012                   LEON               FL   COUNTY OFFICIAL

            LEON COUNTY DISPATCH REPORTS TREE DOWN BLOCKING
            SOUTHBOUND LANE OF COUNTY ROAD 12

&&

LERICOS
Local storm report, Jun 11, 4:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 PM EDT MON JUN 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 SE ELLENTON           31.16N 83.57W
06/11/2012                   COLQUITT           GA   COUNTY OFFICIAL

            TREES DOWN ON ROUND TREE BRIDGE ROAD REPORTED BY COUNTY
            DISPATCH

0429 PM     TSTM WND DMG     3 SW ADEL               31.11N 83.46W
06/11/2012                   COOK               GA   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS TREES DOWN ON ANTIOCH ROAD NEAR
            ADEL

&&

LERICOS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:50 PM EDTSevere Thunderstorm WarningTAEClay, Early40 min
Jun 11, 2:18 PM EDTSevere Thunderstorm WarningTAEEarly, Seminole27 min
Jun 11, 2:33 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Terrell27 min
Jun 11, 2:40 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Early, Miller, Seminole50 min
Jun 11, 2:49 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Tift, Turner, Worth41 min
Jun 11, 2:53 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole24 min
Jun 11, 3:35 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Miller, Mitchell40 min
Jun 11, 3:40 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady35 min
Jun 11, 3:57 PM EDTSevere Thunderstorm WarningTAEThomas48 min
Jun 11, 4:11 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lanier, Lowndes49 min
Jun 11, 4:15 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes45 min
Jun 11, 4:56 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes49 min
Jun 11, 11:37 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton32 hr
Jun 11, 12:23 PM EDTSevere Thunderstorm WarningTAEWalton54 min
Jun 11, 2:27 PM EDTSevere Thunderstorm WarningTAEJackson33 min
Jun 11, 4:23 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison52 min
Jun 11, 5:10 PM EDTSevere Thunderstorm WarningTAEMadison36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.